This issue highlights a special edition of ESAP, available for a limited time. Test your clinical knowledge with this free case to discover the rich intellectual legacy of endocrinology. Available on the online store.
A 63-year-old man is referred for management of diabetes mellitus. His history is remarkable for adrenal insufficiency that occurred following bilateral adrenal hemorrhage after a logging accident 20 years ago. He takes prednisone and fludrocortisone daily. He also has hyperlipidemia and takes atorvastatin. Diabetes was diagnosed approximately 1 year ago, and metformin therapy was initiated at a dosage of 500 mg daily and slowly titrated to his current dosage of 850 mg twice daily. Initially this controlled his diabetes, but over the past 6 months, his hemoglobin A1c level has increased to 8.6% (4.0%-5.6%) (SI: 70 mmol/mol [20-38 mmol/mol]). Since his logging accident, he has had numbness in both legs and intermittent abdominal pain and cramping usually relieved by passage of gas. His abdominal episodes used to occur approximately once a month, but now he acknowledges symptoms at least once a week. He was told years ago to double his prednisone dose for 1 to 2 days whenever he was ill, and he admits to doubling his dose for his episodes of abdominal pain.
On physical examination, his height is 72 in (182.9 cm), and weight is 229 lb (104.1 kg) (BMI = 31.1 kg/m2). His blood pressure is 133/83 mm Hg, and pulse rate is 74 beats/min. He has diminished sensation on both legs distal to the knees, but his reflexes are normal and there is no skin breakdown. Findings on abdominal examination are unremarkable with normal bowel sounds, no guarding, no tenderness, and no masses or organomegaly. The rest of his examination findings are normal.
Which of the following is the best next step in this patient’s care?
- Re-educate the patient on appropriate sick-day rules for prednisone
- Add a sodium-glucose cotransporter 2 inhibitor
- Add a sulfonylurea
- Stop prednisone and start hydrocortisone
- Stop metformin and start a sulfonylurea
This patient’s recent-onset diabetes was initially controlled on metformin monotherapy, but he now has an elevated hemoglobin A1c level. He describes frequent doubling of his glucocorticoid dose for symptoms of abdominal discomfort. The increased weekly glucocorticoid dose is most likely contributing to his elevated hemoglobin A1c, and re-educating the patient on appropriate sick day rules (Answer A) is appropriate; however, this will not address the cause of his increased abdominal discomfort, and it will not likely be sufficient to improve his glycemic control. Substituting a different form of glucocorticoid (Answer D) will not have any effect on either his abdominal discomfort or his glycemic control. Most current diabetes treatment guidelines recommend adding therapy (rather than substituting therapy) once initial therapy has failed. While in general this is correct and either adding a sodium-glucose cotransporter 2 inhibitor (Answer B) or a sulfonylurea (Answer C) could be appropriate options, the continuation of metformin is not appropriate given his frequent gastrointestinal distress. In research studies, about 5% of participants cannot tolerate any dosage of metformin. The gastrointestinal adverse effects of metformin include diarrhea, abdominal discomfort, bloating, nausea, and metallic taste in the mouth. For most individuals, these adverse effects are transient. Many providers initiate metformin at a low dosage (e.g., 500 mg once daily), then slowly titrate up over a few weeks to target dosages of 1700 to 2550 mg daily. However, despite the slow upward titration in this patient, he has ongoing abdominal discomfort that he is treating by frequently doubling his glucocorticoid dose. Thus, discontinuing metformin and substituting another oral hypoglycemic agent (Answer E) is the best option.
Manage the effect of glucocorticoids on diabetes control.
Dr. Cyril N. H. Long, Endocrine Society President 1947-1948
Cyril N. H. Long (Endocrine Society President 1947-1948) was born and raised in England in the industrial town of Wigan. His father worked in government service but was intellectual and curious and encouraged his sons (Cyril and his brother Reggie) to pursue their education. Long had an early aptitude for sports, playing soccer (“football” in England) and cricket, as well as enthusiasm for outdoor activities such as hiking and biking. In later years, his interests expanded to crossword puzzles, photography, and philately. He completed his undergraduate education at Manchester University with a focus in chemistry. An early interaction with Dr. Hill, professor of physiology at Manchester University, triggered Long’s interest in medicine when he was asked to assist with biochemical studies investigating lactic acid production in animals and humans following exercise (including himself as a study subject!). He entered medical school at Manchester University, then conducted physiology research at the University College, London. In 1925, he moved to McGill University in Montreal, Canada, and soon after he became the director of the medical laboratory at the Royal Victoria Hospital, McGill University.
While on a ship heading to England for a visit home, he had a shipboard romance with a young Canadian woman, Hilda, who became his wife. In 1932, he moved to the United States, having accepted a position as Director of the George S. Cox Research Institute at the University of Pennsylvania, where his charge was “to find a cure for diabetes.” His work there led to profound observations about the interactions between various endocrine organs. Indeed, Dr. Long and his colleagues were the first to discover that adrenal cortical hormones had a role in diabetes; removal of the adrenal cortex ameliorated diabetes in pancreatectomized cats. This work was of great historical scientific importance not as a therapy (adrenalectomy was not proposed to be a cure for diabetes), but rather as shedding new light on the complexities of carbohydrate metabolism and supporting the concept of “the balance of the endocrine glands in diseases of metabolism.” In 1936, he wrote, “the clinical condition that follows hypo- or hyperfunction of an endocrine organ is not merely due to the loss or plethora of that particular internal secretion, but is a result of the disturbance of the normal hormonal equilibrium of the body”—this remains a key concept underlying endocrinology today.
In 1936, Dr. Long was recruited to Yale University as professor of physiological chemistry, where he remained until his retirement in 1969. He served as chair of his department, then later served as dean of the school of medicine from 1947 to 1952. Although his research expertise was unquestioned, he also was known as a dedicated teacher and was so well regarded that his lectures had to be delivered in a special auditorium to accommodate the audience. In addition, he had financial and administrative skills; during his tenure as dean, Yale University was on the bridge of collapse due to financial drains on the school by the New Haven Hospital. Under Dean Long’s leadership, the school made major steps in the financial relationship with the hospital and became a leader in postgraduate medical education. At this point, a deanship was only a part-time job: these accomplishments are remarkable.
Dr. Long had many leadership roles. He was elected to the National Academy of Sciences in 1948. However, his passion was the Endocrine Society, of which he was president from 1947 to 1948. In 1951, Dr. Long delivered the prestigious Banting Lecture, entitled “The endocrine control of the blood sugar” in which he summarized his discoveries of the impact of anterior pituitary and adrenal cortex hormones on carbohydrate metabolism, discoveries that remain important today.
Long CN. The endocrine control of the blood sugar. Diabetes. 1952;1:3-11.